Virginia, 2021Rip Current in Virginia, September 11, 2021
September 11, 2021 · NWS AKQ · 1 event in 1 county or zone
A man died while swimming at Dam Neck Beach due to a rip current.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A man died while swimming at Dam Neck Beach due to a rip current.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Sep 11, 1:19 PM EST, 3 hours 41 minutes earlier.
Area forecast discussion, Sep 11, 1:19 PM EST, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
219 PM EDT Sat Sep 11 2021
.SYNOPSIS...
High pressure will remain along the coast and just offshore
through Sunday. High pressure dominates the weather through
midweek bringing a return to mid summer like heat and humidity.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 215 PM EDT Saturday...
This afternoon high pressure was centered over eastern VA and NC
resulting in just a few scattered cloud and light winds. Lack
of deep mixing due to the high has kept temps in the lower 80s
and another relatively cool night is in store as dewpoints this
afternoon remain low, in the mid to upper 50s. Clear skies
tonight will support lows mainly in the mid 50s- around 60F
inland and in the low-mid 60s near the immediate coast.
&&
.SHORT TERM /SUNDAY THROUGH TUESDAY NIGHT/...
As of 310 AM EDT Saturday...
The surface high shifts offshore Sunday and upper heights begin
to rise as ridging centered over the southwest CONUS slowly
builds eastward. This will increase the low level SW flow form
the surface to 850mb and 850 mb temperatures rise Sunday. Expect
temps Sunday to rise into the upper 80s to around 90F under
partly to mostly sunny skies. The upper ridge will become
centered over the Southeast US into the Mid Atlantic Monday and
hold on through Tuesday and Wednesday. Expect a light W to SW
flow in the low levels and continued low level WAA with building
heat Monday and Tuesday. Forecast still has highs in the low-
mid 90s on Monday and Tuesday. Expect humidity also to rise by
Monday with the NBM suggesting sfc dew points in the upper
60s/lower 70s with heat index values in the mid 90s to near 100F.
Heat and humidity early next week will certainly feel like the
middle of summer instead of the end of summer. Some record high
may be threatened early next week. See the CLIMATE section
below for more details regarding records.
&&
.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
As of 1230 PM EDT Saturday...
Warm temps and dry wx continue into Wednesday with the upper
ridge in control as upper ridging remains in control. There
could be in increase in high clouds later in the day as showers
and a maybe a few storm develop of western portion of NC and VA
though expect mostly sunny skies overall. Wednesday should be a
tad cooler than Mon and Tue as heights and 850mb temps do lower
slightly as a weak disturbance moves through the Great Lakes.
Have kept POPS out for Wed for now though an isolated showers
or storm may be possible closer to the mountains and western
piedmont.
The ridge shifts well offshore by late Thu and Fri the end of
the week while an broad upper level trough pushes east and a
sfc low potentially approaches the area by Friday as deep-
layer moisture slowly returns to the area. Models diverge with
the coverage and timing of precip and have trended towards a
blend of the ensembles with slight chance to chance POPs Thu
highest south of Highway 460 and into NC. Chance POPS look to
increase some Friday (highest during the aftn/evening) as a weak
front pushes into the area. Friday does not look like a
washout, but scattered showers and storms will be possible.
Highs mainly low 90s on Wed then with more clouds and scattered
shower/tstm Thu/Fri, will keep highs in the 80s late week. Lows
mainly in the upper 60s- around 70F through the period.
Looking ahead models diverge on how to handle the potential low
coming out of the Bahamas late week and potentially approaching
from the south Saturday. The GEFS is the most aggressive and
consistent among its members bringing some sort of low up the
coast late Friday into next weekend. The ECENS is more
inconsistent. The operational ECMWF still brings a low north and is
about 24 hours faster than the GFS. Stay tuned to forecast
trends and updates late next week.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
As of 215 PM EDT Saturday...
VFR through the 18z TAF period. Few-Sct CU this afternoon
around 4-6kft with a band of high clouds progressing from west
to east will keep skies partly cloudy with no restrictions. SKC
conditions return tonight with loss of heating. Light winds
become S-SW at 5-10 kts today at RIC/SBY/PHF, with E-SE winds of
~5 kt at ORF/ECG as high pressure slowly shifts offshore. Winds
become SW at ~5 kts at all of the terminals by tonight.
Outlook: With high pressure in control, expect VFR conditions
through the middle of next week.
&&
.MARINE...
As of 215 PM EDT Saturday...
Afternoon surface analysis depicts high pressure centered over the
region. Expect the high to gradually shift later this afternoon into
tonight. Winds are generally S/SSE 5-10 kt over the Ches Bay and
northern coastal waters and E over the southern coastal waters with
an onshore component near the beaches. Expect winds to become S/SSE
10-15 kt everywhere this evening, increasing to 15-20 kt over the
middle and upper bay as well as the northern coastal waters after 10
PM as the pressure gradient between the high off the coast and a low
over SE Canada tightens. Have extended SCAs in the middle and upper
bay which are now in effect from 10 PM this evening through 10 AM
Sun morning for S winds 15-20 kt, becoming SW late tonight into Sun
morning. SW winds subside to 10-15 kt by late Sun morning/early Sun
afternoon. Winds may increase to 15-20 kt over the coastal waters
late Sun afternoon through Sun night. There is a low-end chance that
parts of the bay briefly reach 15-20 kt Sun evening into early Sun
night, but confidence is too low to put out headlines at this time.
The high centers off the SE coast through mid week leading to sub-
SCA conditions Mon through mid week. SW winds will subside to 5-10
kt Mon morning, becoming S/SSE Mon afternoon with an onshore
component before becoming SW overnight with offshore flow. Winds
Tues-Thurs generally 10-15 kt with SW offshore flow during the
nights and SE onshore flow during the afternoons. Forecast
uncertainty increases Fri-Sat as some of the models develop a coastal
low north of the Bahamas and track it NNW towards the local waters.
Will continue to monitor this potential feature.
Waves of 1-2 ft and seas ~3 ft this afternoon build to 2-3 ft and 3-
4 ft respectively (highest waves and seas over the northern waters)
this evening into tonight. Waves of 1-3 ft and seas of 3-4 ft are
expected Sun through Sun night with seas subsiding to 2-3 ft Mon.
Will maintain a high rip risk through 8 PM today due to high period
swell of 13 seconds even though seas have dropped to ~3 ft
nearshore. Sun will be a moderate rip risk with periods around 10
sec and generally 3 ft seas (3-4 ft for the northern coastal
waters).
&&
.TIDES/COASTAL FLOODING...
As of 345 AM EDT Saturday...
Seas have generally underperformed compared to the forecast over
the past 24 hrs, especially over northern areas. However, given
the long period easterly swell (avg period still 13-15 sec),
will maintain the high rip current risk today for all area
Atlantic beaches. Nearshore waves will avg 2-3 ft N and 3-4 ft
S. Use extreme caution if heading to the beach today especially
because many area lifeguard programs have scaled back or ended
for the season.
No tidal flooding is currently forecast later today/tonight,
though with an increasing SSW wind tonight some sites in the
mid-upper Bay could approach minor flood thresholds so will
need to monitor trends today.
&&
.CLIMATE...
As of 700 AM EDT Saturday...
Summerlike warmth expected early next week. Have included the
record highs for Mon/Tue for reference. The current forecast is
generally just below these record values but within a degree or
two in most cases.
* Site Mon 9/13 Tue 9/14
* RIC: 96 (1897) 95 (1980)
* ORF: 94 (1897) 93 (2008)
* SBY: 96 (1915) 94 (1915)
* ECG: 94 (1983) 95 (1952)
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory from 10 PM this evening to 7 AM EDT
Sunday for ANZ630-631.
&&
SYNOPSIS...JAO
NEAR TERM...JAO
SHORT TERM...JAO
LONG TERM...ERI/JAO
AVIATION...JAO
MARINE...LKB/RMM
TIDES/COASTAL FLOODING...
CLIMATE...Hazardous weather outlook, Sep 11, 3:04 AM EST, 13 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
404 AM EDT Sat Sep 11 2021
MDZ021>024-NCZ012>017-030>032-VAZ048-060>062-064>069-075>090-092-093-
095>097-509>525-120815-
Dorchester-Wicomico-Somerset-Inland Worcester-Northampton-Hertford-
Gates-Pasquotank-Camden-Western Currituck-Bertie-Chowan-Perquimans-
Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-Mecklenburg-
Lunenburg-Nottoway-Amelia-Powhatan-Westmoreland-Richmond-
Northumberland-Lancaster-Brunswick-Dinwiddie-Prince George-
Charles City-New Kent-Gloucester-Middlesex-Mathews-Greensville-
Sussex-Surry-James City-Southampton-Isle of Wight-Norfolk/Portsmouth-
Suffolk-Chesapeake-Western Louisa-Eastern Louisa-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
404 AM EDT Sat Sep 11 2021
This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ025-NCZ102-VAZ098>100-120815-
Maryland Beaches-Eastern Currituck-Virginia Beach-Accomack-
Northampton-
404 AM EDT Sat Sep 11 2021
...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...
This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, eastern Virginia and southeast Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Beach Hazards Statement.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Rip Current, Virginia Beach
- When
- September 11, 5:00 PM EST
- Where
- Virginia Beach forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 36.738, -76.005 (the zone’s center; the record gives no point)
A man died while swimming at Dam Neck Beach due to a rip current.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, September 11 to 13, 202110 deaths · 27 events
- Excessive Heat and Heat in Arizona, September 11 to 14, 20217 deaths · 6 events
- Rip Current in American Samoa, September 11, 20211 death · 1 event
- Rip Current in Puerto Rico, September 11, 20211 death · 1 event
- Damaging Winds and High Wind in Colorado, September 11, 202165 kt wind · 3 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, September 11, 20212 events
- Damaging Winds in Colorado, September 11, 202177 kt wind · 2 events
- Rip Current in South Carolina, September 11, 20211 event
- Marine Thunderstorm Wind in Gulf of Mexico, September 11, 20211 event
- Flood in Arkansas, September 11 to 12, 20211 event
- Lightning Strike in Florida, September 11, 2021$2,000 · 1 event
- Damaging Wind in Utah, September 11, 202152 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 986760.